Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 80, NWS Paducah, KY

October 18, 2004Franklin County, Illinois

NWS Paducah, KY issued this flash flood warning at Oct 18, 2004, 9:14 PM CDT for Franklin County, Illinois. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2004, 9:14 PM CDT (02:14 UTC)
Expired
Oct 18, 2004, 11:15 PM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Franklin County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 9:45 PM CDTFLASH FLOOD1 S Sesser, ILCAR SUBMERGED IN WATER ON ROUTE 148.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 190217
FFWPAH
ILC055-190415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
914 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1115 PM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WERE 
DEVELOPING AND TRAINING EAST OVER THE SAME AREA IN NORTHERN FRANKLIN 
COUNTY.  THIS WILL LIKELY PRODUCE OVER TWO INCHES OF RAIN IN THIS 
AREA THROUGH THE REMAINDER OF THE EVENING.  EXPECT RAPID RISES IN 
STREAMS AND FLOODING IN AND ALONG THE I-57 CORRIDOR.

* LOCATIONS IMPACTED INCLUDE BENTON...BUCKNER...CHRISTOPHER...
  EWING...HANAFORD...COELLO...ORIENT...SESSER...THOMPSONVILLE...  
VALIER...WEST CITY...WEST FRANKFORT AND ZEIGLER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3812 8873 3812 8911 3789 8913 3789 8874

$$

FRIEDLEIN
1 follow-up statement
000 
WGUS73 KPAH 190257
FFSPAH
ILC055-190445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT MON OCT 18 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 PM FOR FRANKLIN COUNTY 
CONTINUES...

AT 955 PM...FRANKLIN COUNTY DEPUTIES REPORTED A CAR SUBMERGED IN 
WATER NEAR SESSER.  THOUGH THE HEAVIEST RAINFALL RATES WILL MOVE 
EAST OF THE COUNTY BY 1015 PM...HIGH WATER WILL BE SLOW TO SUBSIDE 
THROUGH MIDNIGHT.  REMAIN CAUTIOUS IF YOU MUST DRIVE...AND 
REMEMBER...DO NOT DRIVE THROUGH FLOODED ROADWAYS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 3:40 AM CDT, 17 hours 34 minutes earlier.

Area forecast discussion, Oct 18, 3:40 AM CDT, 17 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT MON OCT 18 2004

.DISCUSSION...
WILL NEED TO BE AS BRIEF AS POSSIBLE DUE TO ONGOING WEATHER
SITUATION. MAIN FORECAST CONCERNS LIE WITH PRECIP CHANCES...SVR
WEATHER CHANCES AND TEMPERATURES NEXT SEVERAL DAYS.

MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH SFC FEATURES.
WARM FRONT WILL CONTINUE LIFTING NORTH ACROSS THE REGION TODAY AS
SFC LOW PRESSURE MOVES EAST INTO EAST CENTRAL MO. MAIN FOCUS OF
SHOWERS AND STORMS EARLY TODAY WILL BE ALONG AND NORTH OF THE
FRONT...ESP ACROSS SW IN AND SOUTHEAST IL. COULD BE SOME ISOLD SVR
STORMS TODAY...BUT REALLY THINK THE BEST CHC OF ORGANIZED SVR STORMS
WILL COME THIS EVENING AND OVERNIGHT. STORMS SHOULD DEVELOP ALONG
THE SFC COLD FRONT/DRY LINE OUT IN SE MO AND CNTRL ARKANSAS LATER
THIS AFTERNOON. AS PER SPC DISCO...THESE STORMS MAY ACTUALLY FORM AN
MCS TYPE SYSTEM OVERNIGHT AS THEY MOVE EAST INTO WRN KY AND SW IN.

SFC FRONT WILL LIKELY HANG UP ALONG THE OHIO RIVER TONIGHT AND
TUESDAY...WITH AN ADDITIONAL THREAT OF SEVERE STORMS OVER WRN KY
LATER TUE AFTERNOON AND INTO THE EVENING..ESP IF WE GET GOOD HEATING
DURING THE FIRST PART OF THE AFTERNOON. UPPER FORCING IS NOT GREAT...BUT
STRONG INSTABILITY...LIFT FROM SFC FRONT AND MOISTURE AXIS AHEAD OF
FRONT SHOULD BE SUFFICIENT TO POP AFTERNOON STORMS SOUTH OF THE SFC
BOUNDARY.

FOR WED...MODELS DIVERGE GREATLY WITH GFS PUSHING THE SFC FRONT
SOUTH INTO THE NORTHERN GULF STATES...WHILE THE ETA HANGS THE FRONT
OVER OUR AREA. WITH NEARLY ZONAL FLOW ALOFT...REALLY THINK THE ETA
SOLN LOOKS BEST...BUT THE GFS HAS BEEN REALLY GOOD WITH THE
SOUTHWARD PROGRESSION OF FRONTS FOR THE PAST FEW MONTHS...SO WILL GO
WITH A COMPROMISE HERE AND TAKE THE FRONT INTO TN. THIS SCENARIO
WOULD DRY US OUT A BIT IN THE WED/THU TIME FRAME. WILL NOT MAKE MUCH
CHANGE AFTER THAT TO THE EXTENDED...BUT IF NEW GFS IS CORRECT...THE
NEXT FRONTAL PASSAGE WILL BE FRI NIGHT/SAT MORNING. UPPER FORCING
AND MOISTURE RETURN SUGGEST SQUALL LINE WILL BE POSSIBLE WITH THIS
FRONT.

AS FAR AS TEMPS ARE CONCERNED...WILL GO ABOVE NGM/MAV MOS NUMBERS
TONIGHT DUE TO SOUTHERLY FLOW AND CLOUDS. WILL GO CLOSER ETA MOS.
WILL ALSO SPLIT THE DIFFERENCE BETWEEN ETA AND MAV MOS TEMPS ON WED
TIME FRAME DUE TO UNCERTAINTY OF SFC FRONTAL POSITION. MODELS ARE
ABOUT 10 DEGREES DIFFERENT FROM EACH OTHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Oct 18, 4:36 AM CDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
436 AM CDT MON OCT 18 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...CAPE GIRARDEAU MO...CARBONDALE IL...
GREENVILLE MO...HARRISBURG IL...HENDERSON KY...HOPKINSVILLE KY...
MAYFIELD KY...MOUNT VERNON IL...MURRAY KY...NEW MADRID MO...
OWENSBORO KY...PADUCAH KY...PETERSBURG IN...
POPLAR BLUFF MO AND PRINCETON IN
436 AM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY LATER
THIS AFTERNOON AND TONIGHT. THE MAIN HAZARDS WITH THE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. THIS FORECAST WILL BE HIGHLY
DEPENDENT ON THE EVOLUTION OF STORMS THIS AFTERNOON OVER MISSOURI AND
ARKANSAS...EAST OF A SLOW MOVING COLD FRONT. HEAVY RAINFALL AND THE
POTENTIAL FOR FLASH FLOODING WILL BECOME MORE LIKELY WITH EACH ROUND
OF STORMS IN A GIVEN AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND TUESDAY EVENING OVER WESTERN KENTUCKY...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT...AND AGAIN ON
TUESDAY.

In the hours before

Local storm report, Oct 18, 8:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
805 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 NE GOREVILLE          37.58N 88.95W
10/18/2004                   JOHNSON            IL   LAW ENFORCEMENT

            2 TO 3 HOMES DESTROYED AND NUMEROUS TREES AND POWER LINES
            DOWN IN THE LAKE OF EGYPT VICINITY.

&&

DLL
Local storm report, Oct 18, 8:09 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 NE GOREVILLE          37.58N 88.95W
10/18/2004                   JOHNSON            IL   LAW ENFORCEMENT

            POSSIBLE TORNADO. 2 TO 3 HOMES DESTROYED AND NUMEROUS
            TREES AND POWER LINES DOWN IN THE LAKE OF EGYPT VICINITY.

&&

DLL
Local storm report, Oct 18, 8:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     DELWOOD                 37.58N 88.57W
10/18/2004                   POPE               IL   EMERGENCY MNGR

            TRAILER OVERTURNED.

&&

DLL
Local storm report, Oct 18, 8:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TORNADO          3 N HAZEL               36.55N 88.33W
10/18/2004                   CALLOWAY           KY   EMERGENCY MNGR

            MOVING EAST AT 40 MPH

&&

DLL
Local storm report, Oct 18, 8:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TORNADO          6 E HAZEL               36.51N 88.22W
10/18/2004                   CALLOWAY           KY   EMERGENCY MNGR

&&

DLL
Special weather statement, Oct 18, 9:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT MON OCT 18 2004

ILZ093-094-KYZ001>009-190330-
BALLARD-CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-MARSHALL-
MASSAC-MCCRACKEN-PULASKI-
904 PM CDT MON OCT 18 2004

...A LINE OF SHOWERS WITH STRONG GUSTY WINDS WILL MOVE SOUTHEAST
OVER WESTERN KENTUCKY THROUGH 1030 PM...

AT 900 PM...A NARROW LINE OF THUNDERSTORMS EXTENDED ALONG THE OHIO
RIVER...AND WILL MOVE SOUTHEAST THROUGH THE REMAINDER OF THE
EVENING.  THESE THUNDERSTORMS WILL LIKELY REMAIN BELOW SEVERE
THRESHOLDS...HOWEVER CITIZENS OF PADUCAH...MAYFIELD...AND
SURROUNDING AREAS SHOULD BE READY FOR RAPIDLY CHANGING CONDITIONS.

WIND GUSTS TO OF 35 TO 40 MPH ARE LIKELY...AND THE POTENTIAL FOR
HAIL OF A HALF INCH IN DIAMETER IS POSSIBLE.  LOCALLY HEAVY
RAINFALL...WITH AMOUNTS OF UP TO ONE AND A HALF INCHES ARE LIKELY
IN LOCATIONS IMPACTED BY THESE STORMS.

FRIEDLEIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:09 PM CDTFlash Flood WarningPAHJackson96 min
Oct 18, 7:22 PM CDTTornado WarningPAHJohnson53 min
Oct 18, 7:41 PM CDTFlash Flood WarningPAHPope, Saline3 hr
Oct 18, 7:41 PM CDTTornado WarningPAHPope64 min
Oct 18, 7:44 PM CDTSevere Thunderstorm WarningPAHSaline61 min
Oct 18, 8:13 PM CDTTornado WarningPAHHardin62 min
Oct 18, 9:08 PM CDTSevere Thunderstorm WarningPAHFranklin22 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.